23 November 2019
Puzzling case put previously healthy 17-year-old on life-support
An Ontario teen who was put on life-support with a severe vaping-related illness may be the first documented case of a different form of damage linked to e-cigarettes, according to a study published Thursday in the Canadian Medical Association Journal.
The study suggests the teen’s condition is more in line with “popcorn lung” — named for factory workers who developed lung disease after breathing in heated flavouring — as opposed to the illness that’s been dubbed EVALI.
Medically known as bronchiolitis obliterans, popcorn lung is linked to diacetyl, a chemical that provides a buttery or caramel-like flavour. Although it’s safe to eat, it is dangerous to inhale.
The case emerged months ago, when the previously healthy 17-year-old turned up at the emergency room of a London, Ont., hospital with a severe cough, shortness of breath and a fever.
He was initially diagnosed with pneumonia and sent home with antibiotics, but returned five days later with worsening breathing difficulties, fatigue and nausea.
Doctors learned that in the five months leading up to his illness, the teen had vaped heavily each day, using a mix of flavoured e-cigarette cartridges bought online; his favourites were green apple, cotton candy and “dew mountain.” He also regularly added THC to the liquids.
The teen was admitted to hospital and placed on a ventilator, but his condition continued to worsen. Over the next two weeks, he required intubation, was placed on a higher level of life-support known as ECMO and underwent a tracheostomy.
By Week 3, he was transferred to Toronto General Hospital for evaluation at its lung transplant program.
“It was a relatively wild story; we have not seen something like this that often,” said Dr. Tereza Martinu, a lung transplant respirologist who was part of the teen’s care team and a co-author of the study.
“The referring team was really worried that he was not going to make it.”
The teen, whose identity has not been released, avoided a double lung transplant, and his condition slowly improved over the next two weeks as he was treated with high-dose steroids.
After a 47-day hospital stay, he returned home, where he is still recovering, possibly with chronic lung damage.
Martinu says while the teen has improved “significantly,” four months later, his airways remain severely obstructed, he has shortness of breath and doesn’t fully respond to puffers.
“If he truly does have this bronchiolitis oblitirans scarring problem that we’re worried about, he will likely remain with some amount of lung disease,” she said. “But we won’t really know until we see how it evolves.”
Scans suggested different illness
The researchers suspected bronchiolitis after scans of his lungs showed a so-called “tree in bud” pattern: tiny nodules connected to longer bronchial “branches.”
The pattern is most commonly associated with a bacterial or viral infection, but the teen’s infection work-up was negative.
While the scan patterns associated with EVALI (for “e-cigarette, or vaping, product use associated lung injury”) have been diverse, the study notes it most commonly presents as either “consolidation” or “ground glass opacity,” both of which suggest damage to the sponge-like lung tissue known as alveoli, or air sacs.
In this case, however, Martinu said the teen’s alveoli were relatively unaffected. Transbronchial biopsies also helped to rule out other possible explanations.
“The disease that we saw both on X-ray, CT scan and a little bit on the biopsy really looked like it was centred on the airways, or … the small breathing tubes, and not further away in the air sacs,” said Martinu.
The study notes the researchers cannot “pathologically” confirm bronchiolitis obliterans because a more thorough surgical lung biopsy was deemed unsafe. The team also did not evaluate the specific vaping products used by the teen, who had discarded his spent cartridges.
While bronchiolitis obliterans hadn’t previously been documented in patients with vaping-related illness, health officials have considered it could be a likely consequence.
Call for ban
The doctors say the teen’s case offers further proof that vaping-related illnesses can take different forms; they’re calling for more research to better understand an issue that has already raised alarm around the world.
In the U.S., the Centers for Disease Control and Prevention (CDC) has reported 45 deaths linked to vaping and 2,290 injuries.
In Canada, there have been 11 confirmed or probable cases recorded by Health Canada.
“We know that vaping is often seen in a younger population,” said Dr. Simon Landman, another study co-author involved with the teen’s care, and a physician at the London Health Sciences Centre. “We don’t want to see anybody sick, but it’s quite eye-opening when it’s very young people who have been previously healthy.”
In an accompanying editorial, the CMAJ again called for a Canada-wide ban on flavoured vaping liquids, stricter regulations on advertising, and standards put in place on all e-cigarette products.
“These cases have occurred because of the near-complete absence of government regulations on the composition, quality, design and manufacture of e-cigarettes and e-liquids,” the editorial said.
While investigation into the illnesses is ongoing, the CDC suggested earlier this month that vitamin E acetate — often used as a thickening agent in some products — could be a primary culprit.
Health Canada said in a statement that it welcomed the study.
“Health Canada will continue to monitor all available data sources and surveillance systems and will take additional action, if warranted and as appropriate, to protect the health and safety of Canadians,” the statement said.